CDC issues health alert on fentanyl-related overdoses
The Centers for Disease Control and Prevention have issued a health alert due to increases in fentanyl drug confiscations and fentanyl-related overdose fatalities.
The CDC and Drug Enforcement Administration are investigating increases in fentanyl related unintentional overdose fatalities in multiple states, most of which are in the eastern U.S.
Fentanyl is a synthetic and short-acting opioid analgesic (painkiller) that is 50 to 100 times more potent than morphine, according to the CDC. Fentanyl is approved for use to manage acute or chronic pain associated with advanced cancer, according to the CDC.
Most cases of fentanyl-related illness and death have been linked to illicitly manufactured fentanyl and fentanyl analogs. They are sold through illicit drug markets for its heroin-like effect and often mixed with heroin or cocaine (with or without the user’s knowledge) to increase euphoric effects, according to the CDC.
In late 2013 through 2014, several states reported spikes in overdose deaths due to fentanyl and its analog acetyl-fentanyl. Most of the more than 700 fentanyl-related overdose deaths reported to the DEA during that time frame were attributed to illicitly manufactured fentanyl.
Reports on state drug seizures also indicate a significant increase in fentanyl drug seizures, according to the CDC. In 2012, the DEA recorded 618 such seizures; in 2014, 4,585 seizures.
More than 80 percent of those seizures in 2014 were concentrated in 10 states. Ohio had the most (1,245), followed by Massachusetts (630), Pennsylvania (419), Maryland (311) and New Jersey (238).
Overdose data from several of the sates with the highest seizure counts suggest fatalities have increased in states reporting large increases in fentanyl seizures, according to the CDC.
Ohio reported 514 overdoses in 2014 (up from 92 in 2013) and Maryland reported 185 overdoses (up from 58 in 2013).
“Fentanyl poses a significant danger to public health workers, first responders, and law enforcement personnel that may unwittingly come into contact with it either by absorbing through the skin or accidental inhalation of airborne powder,” according to the CDC alert.